Jump to content
Sign in to follow this  
Altostrata

Skaehill, 1997 Clinical Reviews: SSRI Withdrawal Syndrome

Recommended Posts

Altostrata

A brief overview of the history of antidepressant withdrawal syndrome is included in this elusive 1997 paper by pharmacist faculty.

 

It recommends a relatively humane tapering schedule, which was widely ignored by medicine:

 

  • Fluoxetine Reduce by 5 mg every two weeks until dose is 5 mg/day, then 2.5 mg every two weeks
  • Fluvoxamine Reduce by 25 mg every two weeks until dose is 25 mg/day, then 12.5 mg every two weeks
  • Paroxetine Reduce by 10 mg every two weeks until dose is 10 mg/day, then 5 mg/day every two weeks
  • Sertraline Reduce by 25 mg every two weeks until dose is 25 mg/day, then 12.5 mg every two weeks
  • Venlafaxine Reduce by 2.5 mg every two weeks until dose is 25 mg/day, then 12.5 mg/day every two weeks
It also suggests the withdrawal symptom known as "brain zaps" or shock-like sensations is related to a neurological symptom called Lhermitte's sign:

The cause of withdrawal syndrome following discontinuation of SSRIs is unknown, but the electric shock sensations reported with neck flexion are identical to Lhermitte's sign, which appears with dysfunction of the posterior spinal cord. This suggests change at a neuronal level.

Clinical Reviews: SSRI Withdrawal Syndrome

Skaehill, Penny A.; Welch, E.B.

The Consultant pharmacist; journal of the American Society of Consultant Pharmacists

Volume: 12 October 1997 Pages: 1112-1118

 

No abstract available. Full text here.

 

SSRI WITHDRAWAL SYNDROME

Objective: To present a possible case and review symptoms associated with discontinuation of selective serotonin reuptake inhibitors (SSRIs) and to discuss how these symptoms may be prevented or reduced in intensity

 

Data Source: A MEDLINE search from 1982 to May 1997 was performed to identify literature concerning SSRI withdrawal reactions The references of articles found were evaluated for other relevant articles

 

Study Selection: Case reports, letters to the editor, and retrospective reviews, describing symp-toms observed after discontinuation of SSRIs

 

Data Extraction: Data detailing the symptoms obseived after medication discontinuation, factors that predispose individuals to these symptoms, and methods to reduce appearance and/or reduce severity

 

Data Synthesis: Withdrawal syndrome is most likely to occur in patients who receive SSRIs with a short half-life Interestingly, the SSRI with the shortest half-life is also the most pharmacologically selective of the agents available Withdrawal may occur when the SSRI has been used for a minimum of five weeks Symptoms occur within one to seven days of discontinuation or taper and usu-ally resolve within weeks or when the SSRI is restarted

 

Conclusion: Discontinuation of SSRIs in some cases leads to withdrawal symptoms that may be reduced or prevented by slowly tapering the SSRI

 

Key Words: Affective disorders; Depression; Withdrawal syndrome; Discontinuation syndrome Abbreviations Used: SSRI = selective serotonin reuptake inhibitors; SSNRI = selective serotonin- norepinephrine reuptake inhibitor; TCA = tricyclic antidepressant; MAO! = Monoamine oxidase inhibitor; 5-HT = serotonin; NE = norepinephrine; TSH =Thyroid stimulating hormone; T4 = thy-roxine; OCD = obsessive-compulsive disorder; CNS = central neivous system Consult Pharm: 1997; 12:1112-8

Share this post


Link to post
Share on other sites
Altostrata

This paper is noted for its explanation of brain zaps.

The Consultant Pharmacist
Skaehill, Penny A.; Welch, E.B. (October 1997).
Clinical Reviews: SSRI Withdrawal Syndrome.
(This had been at http://www.ascp.com/publications/tcp/1997/oct/ssri.html but the link is broken. It is cited on en.wikipedia.org/wiki/Paroxetine and quoted many places on the Web.)

 

Full text here.

Here is one quote from this 1997 paper, from http://www.drugs-forum.com/forum/showthread.php?t=16763

Quote

"....The cause of withdrawal syndrome following discontinuation of SSRIs is unknown, but the electric shock sensations reported with neck flexion are identical to Lhermitte's sign, which appears with dysfunction of the posterior spinal cord. This suggests change at a neuronal level.

It has been proposed that inhibition of reuptake initially increases the synaptic concentration of serotonin. Exposure to high concentrations of 5-HT, even for as short as five weeks, may cause down-regulation of receptors. When the SSRI is discontinued the concentration of 5-HT falls. The lower level of 5-HT is insufficient to provide an adequate agonist stimulus for the down-regulated receptors, resulting in withdrawal syndrome. Inhibition of 5-HT and norepinephrine receptors may be involved in withdrawal symptoms from venlafaxine.

Paroxetine possesses muscarinic antichoninergic activity and may cause withdrawal symptoms via the same mechanism as the tricyclic antidepressants. Compared to other SSRIs, paroxetine is the most pharmacologically selective antagonist at the 5-HT reuptake site.

The withdrawal syndrome usually subsides within several weeks of discontinuation in most reports. Withdrawal syndrome is most likely to occur in patients who receive SSRIs with a short half-life. A long half-life of the parent compound and/or active metabolite leads to a more gradual withdrawal. The onset of symptoms following abrupt discontinuation or taper is within one to seven days.

The optimum tapering regimen for each agent has yet to be determined by comparative clinical trials...."

 

 

About Lhermitte's sign https://secure.wikimedia.org/wikipedia/en/wiki/Lhermitte%27s_sign

Lhermitte's sign is very low-level electrical signaling in the brain. It is a symptom that your nervous system has been destabilized by withdrawal. Like Lhermitte's, the zaps probably are a neurological hypersensitivity phenomenon. Many people who have the zaps say they are related to eye or head motion.

It is a cousin of epilepsy in that it is also abnormal electrical activity in the brain. Some people claim it can be treated with anti-seizure medications. Low-dose Lamictal (lamotrigine) may be a reasonable choice.

Lhermitte's is usually associated with electrical sensations in other places in the body but those who have bothered to look into the withdrawal zaps have called them a type of Lhermitte's.

Some people endure brain zaps for months; they tend to gradually decrease. I had them for 6 months in acute withdrawal and have not been troubled by them since. (My belief is they are not trivial and you should not put your brain through them if you can avoid it by slow tapering.)

 

Additional citations about brain zaps:

----------
Abstract at http://www.ncbi.nlm.nih.gov/pubmed/12741444
Full text at http://www.mediafire.com/?05lths70n67kcsm
Pharmacotherapy. 2003;23(5)
Shock-Like Sensations During Venlafaxine Withdrawal.
Roy R. Reeves, D.O., Ph.D., James E. Mack, Ph.D., John J. Beddingfield, M.D.

e-mail: roy.reeves@med.va.gov

Abstract

Electric shock-like sensations may occur after cessation of treatment with serotonin selective reuptake inhibitors but are reported in the literature only rarely with discontinuation of venlafaxine. Two patients experienced severe shock-like sensations during venlafaxine withdrawal. For both patients symptoms occurred with lowering of the dosage and persisted for 5 days after complete discontinuation of the drug. These sensations may represent significant alteration of neuronal activity in the central nervous system.

----------
Other references:

Citation at http://www.ncbi.nlm.nih.gov/pubmed/20512281
Sao Paulo Med J. 2010 Jan;128(1):45; author reply 46.
Lhermitte's sign.
Wiwanitkit V.

Citation at http://www.ncbi.nlm.nih.gov/pubmed/18633745
Ann Clin Psychiatry. 2008 Jul-Sep;20(3):175.
Shock-like sensations associated with duloxetine discontinuation.
Pitchot W, Ansseau M.

Citation at http://www.ncbi.nlm.nih.gov/pubmed/18480703
J Clin Psychopharmacol. 2008 Jun;28(3):359-60.
Emergence of electric shock-like sensations on escitalopram discontinuation.
Prakash O, Dhar V.

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/8889917
J Clin Psychopharmacol. 1996 Oct;16(5):411-2.
Lhermitte's sign in paroxetine withdrawal.
Reeves RR, Pinkofsky HB.

Citation at http://www.ncbi.nlm.nih.gov/pubmed/7726327
Am J Psychiatry. 1995 May;152(5):810.
Shock-like sensations after discontinuation of selective serotonin reuptake inhibitors.
Frost L, Lal S.

Citation at http://www.ncbi.nlm.nih.gov/pubmed?term=ellison%20buzz
J Clin Psychiatry. 1994 Dec;55(12):544-5.
SSRI withdrawal buzz.
Ellison JM.

----------
If anyone has any of the above documents in electronic form, please e-mail them to me and I will upload them.

 

also see http://survivingantidepressants.org/index.php?/topic/288-brain-zaps/

Edited by Altostrata
added link to full text

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...